Vermont, 2008

Damaging Wind in Vermont, June 23, 2008

June 23, 2008 · NWS BTV · 1 event in 1 county or zone

An mid-atmospheric disturbance and surface cold front moved across Vermont during the afternoon and evening of June 23rd. Scattered thunderstorms moved across the state with localized wind damage from a severe thunderstorm that struck South Wheelock (Caledonia county).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An mid-atmospheric disturbance and surface cold front moved across Vermont during the afternoon and evening of June 23rd. Scattered thunderstorms moved across the state with localized wind damage from a severe thunderstorm that struck South Wheelock (Caledonia county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 23, 2:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 2:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT MON JUN 23 2008

.SYNOPSIS...
A SERIES OF FAST MOVING UPPER LEVEL DISTURBANCES WILL BRING SMALL
CHANCES FOR PRIMARILY AFTERNOON AND EVENING THUNDERSTORMS FOR MUCH
OF THE WEEK. TEMPERATURES WILL BE NEAR NORMAL WITH HIGHS IN THE
70S TO LOWER 80S AND OVERNIGHT LOWS GENERALLY IN THE 50S.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 325 PM EDT MONDAY...MAIN FORECAST ISSUE FOR OVERNIGHT WILL
BE CONVECTION EARLY THIS EVENING. SO FAR WEVE SEEN TSTMS FLARE UP
MAINLY IN VERMONT WERE INSTABILITY HAS BEEN A LITTLE HIGHER. NO
REPORTS OF HAIL OR STRONG WINDS YET...BUT THE STORMS ARE EFFICIENT
RAIN PRODUCERS WITH RADAR ESTIMATES SHOWING A FEW LOCATIONS WITH
OVER 1 OF RAIN FALLEN IN LESS THAN AN HOUR. BEEN QUIET OVER MOST
OF NRN NY AS INSTABILITY A BIT LESS (CAPE VALUES ROUGHLY 700 VS
1500) THAN ACROSS CHAMP VALLEY/NRN VT. PERHAPS A BIT OF DOWNWIND
OF LAKE ONTARIO STABILIZATION GOING ON. HOWEVER LOOKS LIKE
CONVECTION OVER ONTARIO ABOUT TO SLIDE INTO THE ST LAWRENCE VALLEY.
WILL MAINTAIN LIKELY POPS FOR TSHWRS EARLY THIS EVENING AREA WIDE
AND KEEP WORDING FOR HVY RAINS AND GUSTY WINDS. TOOK OUT MENTION
OF HAIL AS THAT SEEMS TO BE LOWER THREAT. EXPECT ACTIVITY TO
PRETTY MUCH WIND DOWN BY 01Z...IF NOT A LITTLE BIT EARLIER. AFTER
THAT WILL KEEP SMALL POPS IN FORECAST BUT FOR THE MOST PART IT
WILL BE DRY. SKIES SHOULD BE CLEARING OUT AFTER MIDNIGHT AND
MAKING FOR PATCHY FOG DEVELOPMENT...ESPECIALLY WHERE IT RAINS
THIS AFTERNOON.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 325 PM EDT MONDAY...UPPER TROF THAT HAS HELPED TO INITIATE
TODAYS CONVECTION WILL BE SLIDING ACROSS THE FCST AREA TOMORROW
AND SHOULD BE A FOCUS FOR MORE SHWRS/TSTMS (JUST LOOK WEST ACROSS
ERN GREAT LAKES AND ONTARIO FOR PROOF). TIMING OF THE TROF PASSAGE
LOOKS TO BE DURING THE MORNING ACROSS THE ST LAWRENCE VALLEY...TO
EARLY AFTERNOON IN CHAMPLAIN VALLEY AND LATE AFTN ACROSS ERN VT.
THUS OVERALL THE HIGHEST COVERAGE SHOULD BE ACROSS VT. HAVE TRIED
TO TREND POP GRIDS TO SHOW THIS...NOT SURE HOW GOOD I DID THOUGH.
WHATEVER PRECIP WE SEE TOMORROW SHOULD END BEFORE SUNSET...LEADING
TO A QUIET TUES NITE. IN THE WAKE OF THE UPPER TROF...WELL HAVE A
FEW DAYS OF LEAST OF A NORTHWEST FLOW PATTERN ALOFT. THIS CAN BE A
PROBLEMATIC UH-OH PATTERN FOR US AS WEAK DISTURBANCES CAN RACE ALONG IN
THE FLOW AND SPARK THUNDERSTORMS...AND IF THEY ARE TIMED FOR THE
PEAK HEATING OF THE DAY THEN WE REALLY START TO WORRY. FOR BETTER
OR WORSE...MODELS ARE HINTING THAT A SHORTWAVE WILL BE PASSING
ACROSS THE CWA WEDNESDAY AFTERNOON. HAVE PAINTED LOW CHANCE POPS
FOR MAINLY THE NRN HALF OF THE AREA. BEYOND THIS POINT...FCST
CONFIDENCE STARTS TO DECREASE AS THAT FAST FLOW MAKES IT HARD TO
TIME THINGS AND MODELS MAY BE PRONE TO DEVELOPING LITTLE SYSTEMS
VIA CONVECTIVE FEEDBACK. THAT SAID...KEPT IN SMALL POPS FOR NRN
HALF OF AREA WEDNESDAY NIGHT AS ALL MODELS ARE HINTING THAT
ANOTHER DISTURBANCE CAPABLE OF SPARKING SHWR/TSTMS MAY ARRIVE HERE
LATE WEDNESDAY NIGHT.

DESPITE THE PESSIMISTIC SOUNDING FORECAST...IT REALLY WONT BE ALL
THAT STORMY. MUCH OF THE DAYS WILL REMAIN RAIN FREE AND ANY TSTMS
WILL BE SCATTERED IN NATURE...MEANING SOME FOLKS GET WET BUT MOST
OTHERS DONT. STILL IF YOU ARE PLANNING OUTDOOR ACTIVITIES YOU WILL
NEED TO PAY CLOSE ATTENTION TO FCSTS. TEMPERATURES WILL BE NEAR
NORMAL AS WELL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 303 PM EDT MONDAY...CONFIDENCE CONTINUES TO SINK AS YOU GO
FARTHER INTO THE EXTENDED. STILL NORTHWEST FLOW THRU FRIDAY SO
GOTTA KEEP IN SOME CHANCE OF PRECIP. AFTER THAT THE GFS AND ECMWF
ARE HINTING THAT YET ANOTHER UPPER LOW WILL DEVELOP OVER THE GREAT
LAKES PUTTING US INTO MOISTURE SOUTHWEST FLOW AND INCREASED PRECIP
CHANCES AND COVERAGE. FOLLOWED GMOS WHICH THAT FAR OUT TRENDS
STRONGLY TOWARD CLIMATOLOGY...MEANING P/M CLDY SKIES AND 30-40%
POPS EACH DAY.

ALTHOUGH DETAILS ARE FAR FROM CLEAR...IT DOES LOOK LIKE A
GENERALLY STORMY AND UNSETTLED PATTERN WILL CONTINUE THRU THE
WEEKEND IF NOT BEYOND THAT.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...AN APPROACHING UPPER LEVEL TROUGH OF LOW
PRESSURE AND ITS ASSOCIATED COLD FRONT WILL HELP TO DEVELOP
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SOME MAYBE SEVERE. ANY
OF THE THUNDERSTORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS...HAIL...AND HEAVY DOWNPOURS. THIS
THUNDERSTORM THREAT WILL LAST THROUGH ABOUT 02Z AND THEN STORMS
SHOULD COME TO AN END AND A RETURN TO VFR CONDITIONS IS EXPECTED
THROUGH THE REMAINDER OF THE NIGHT. THE COLD FRONT WILL MOVE
THROUGH THE AREA FROM 12Z TUESDAY IN THE NORTHERN NEW YORK AND 18Z
EASTWARD...WITH A WIND SHIFT FROM SOUTH AND SOUTHWEST TO WEST AND
NORTHWEST EXPECTED.

18Z TUESDAY THROUGH THURSDAY...WEATHER WILL REMAIN UNSETTLED
THROUGH THE EXTENDED PERIOD AS THE UPPER TROUGH PUSHES THROUGH
THE NORTH COUNTRY ON TUESDAY MORNING. UPPER FLOW THEN TURNS ZONAL
ON WEDNESDAY WITH A SHORT WAVE RIDGE BUILDING OVER THE AREA. THEN
ANOTHER SHORTWAVE WILL APPROACH THE AREA BY THURSDAY. CONDITIONS
SHOULD REMAIN VFR...THOUGH LOCALLY DOWN TO MVFR IN ANY ISOLATED
SHOWER.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...NASH
AVIATION...EVENSON/LAHIFF
Hazardous weather outlook, Jun 23, 3:13 AM EST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
413 AM EDT MON JUN 23 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-240815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
413 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL EXIST
ONCE AGAIN ACROSS THE NORTH COUNTRY THIS AFTERNOON. THE SCENARIO
WILL BE SIMILAR TO SUNDAY IN THAT SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE ACROSS THE AREA THIS MORNING. THEN DURING THE AFTERNOON
HOURS...AS DAYTIME HEATING HELPS TO DESTABILIZE THE ATMOSPHERE...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP. A COLD FRONT AND UPPER
LEVEL TROUGH WILL MOVE IN FROM THE WEST AND INTERACT WITH THE
INCREASINGLY UNSTABLE AIR MASS...WHICH WILL FURTHER ENHANCE
THUNDERSTORMS DEVELOPMENT. A FAVORABLE WIND SHEAR PROFILE OVER THE
AREA WILL THEN CAUSE SOME OF THE STORMS OVER NORTHERN NEW YORK AND
VERMONT TO BECOME STRONG OR SEVERE...WITH GUSTY WINDS...HAIL...
AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

EVENSON

In the hours before

Special weather statement, Jun 23, 1:49 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
249 PM EDT MON JUN 23 2008

NYZ028-VTZ001-002-005-006-008-016>018-231945-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON...ST. ALBANS...SWANTON AND WINOOSKI
249 PM EDT MON JUN 23 2008

AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM ALBURGH NEW YORK TO ST.
GEORGE VERMONT...MOVING EAST AT 22 MPH.

THUNDERSTORMS WILL BE NEAR SWANTON...RICHMOND BY 300 PM...NEAR ST.
ALBANS...MILTON BY 310 PM...NEAR DUXBURY...WESTFORD BY 320 PM...NEAR
UNDERHILL STATE PARK...WATERBURY BY 330 PM...NEAR LAKE CARMI STATE
PARK AND STOWE BY 340 PM.

EXPECT BRIEF HEAVY RAINFALL...OCCASIONAL LIGHTNING...AND POSSIBLY
SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER WITH THESE
THUNDERSTORMS. MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELING AS
PONDING OF WATER ON  ROADWAYS...ALONG WITH POOR VISIBILITY...IS
POSSIBLE DURING VERY HEAVY RAINFALL.

LAHIFF
Special weather statement, Jun 23, 3:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT MON JUN 23 2008

NYZ035-VTZ002-005-006-009-016-017-232115-
LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN-WESTERN
ADDISON-EASTERN ESSEX-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON...
WILLSBORO AND WINOOSKI
409 PM EDT MON JUN 23 2008

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ESSEX NEW YORK...MOVING NORTHEAST AT 22 MPH.

THE THUNDERSTORM WILL BE NEAR SHELBURNE BY 420 PM...NEAR SOUTH
BURLINGTON...SHELBURNE POINT BY 430 PM...NEAR ST. GEORGE...WINOOSKI
BY 440 PM...NEAR WILLISTON...ESSEX JUNCTION BY 450 PM...NEAR ESSEX
CENTER BY 500 PM AND NEAR JERICHO BY 510 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. BRIEF HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORM. MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELING AS
PONDING OF WATER ON  ROADWAYS...ALONG WITH POOR VISIBILITY...IS
POSSIBLE DURING VERY HEAVY RAINFALL.

LAHIFF
Special weather statement, Jun 23, 5:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
611 PM EDT MON JUN 23 2008

VTZ005-008-009-017-018-232315-
WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-
INCLUDING...MIDDLEBURY AND VERGENNES
611 PM EDT MON JUN 23 2008

AT 606 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM ST. GEORGE TO MIDDLEBURY...MOVING EAST
AT 18 MPH.

THE THUNDERSTORMS WILL REACH JONESVILLE...LINCOLN BY 630
PM...BOLTON...FAYSTON BY 640 PM...WARREN BY 650
PM...WAITSFIELD...WATERBURY BY 700 PM...

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY
LIGHTNING...TORRENTIAL DOWNPOURS...AND SOME SMALL HAIL. RAINFALL
AMOUNTS WILL RANGE FROM THREE QUARTERS TO ONE INCH OF RAIN IN A
SHORT PERIOD OF TIME...WITH SOME ISOLATED AREAS RECEIVING UP TO ONE
AND HALF INCHES OF RAIN.  HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS AND SOME FIELD FLOODING. MOTORISTS SHOULD DRIVE WITH
CAUTION.

DD

The radar

The Burlington radar (KCXX), 83 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caledonia

When
June 23, 6:00 PM EST
Where
Caledonia County, South Wheelock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.550, -72.120

Multiple trees down on Wheelock Road in South Wheelock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121952.